Kansas, 2005

Hail in Kansas, April 17, 2005

April 17, 2005 · NWS DDC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 17, 1:48 PM CST, 5 hours 56 minutes earlier.

Area forecast discussion, Apr 17, 1:48 PM CST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
248 PM CDT SUN APR 17 2005

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CONCERN FOR THE SHORT TERM IS THE CHANCES FOR
CONVECTION THROUGH THE PERIOD.

A DECENT SHORTWAVE TROUGH WAS SEEN ON WATER VAPOR AND THE 12Z
UPPER WIND FIELDS EJECTING OUT THROUGH CO/NM TOWARDS THE PLAINS.
THERE SHOULD BE PLENTY OF UVV TONIGHT AS THIS SYSTEM MOVES OUT
INTO THE CENTRAL PLAINS, AND SOME WIDELY SCATTERED SHOWERS HAVE
ALREADY STARTED TO MOVE ACROSS THE AREA THIS AFTERNOON.  THE
QUESTION IS WILL THERE BE ENOUGH INSTABILITY FOR DEEP CONVECTION
AND THUNDERSTORMS.  MODIFYING THE 12Z SOUNDING FOR AFTERNOON
HIGHS IN THE MID 70S YIELDS CAPE OF AROUND 500 J/KG AT DDC, WITH
VALUES APPROACHING 1000 J/KG FURTHER WEST.  THINK THERE SHOULD BE
ENOUGH INSTABILITY TO SEE AT LEAST SOME THUNDER, BUT AM UNCERTAIN
IF ANYTHING WILL REACH SEVERE.  ETA BUFKIT SOUNDINGS ARE PRETTY
MOIST THROUGHOUT THE COLUMN, WHICH WOULD LACK DRY AIR ENTRAINMENT
TO HELP ACCELERATE THE UPDRAFTS AND DOWNDRAFTS.  WV LOOP ALSO
SHOWS MOST OF THE DRY AIR GOING FURTHER SOUTH INTO THE TX
PANHANDLE.  SHEAR IS ALSO NOT THAT IMPRESSIVE.  STILL, CANT
COMPLETELY RULE OUT SOME HAIL OR STRONG WIND GUSTS, SO WILL
CONTINUE A MENTION IN THE HWO.  THINK THAT EVEN IF THE CHANCE FOR
SEVERE THUNDERSTORMS IS PRETTY LIMITED, SHOWERS WILL BE PLENTIFUL
AS THE SHORTWAVE COMES OUT, SO BUMPED UP POPS JUST A BIT FOR
TONIGHT.

SOUTHWESTERLY FLOW ALOFT WILL RESUME TOMORROW AS THE SHORTWAVE
MOVES OUT OF THE AREA.  A SFC LOW SHOULD START TO STRENGTHEN OVER
W NEB AND WY, BRINGING SOUTHERLY WINDS AND CONTINUING TO FEED LOW
LEVEL MOISTURE TO THE WESTERN PLAINS.  ETA MODEL SOUNDINGS HAVE
EVEN STRONGER CAPE PROGGED FOR MONDAY, WITH AROUND 2500 J/KG
POSSIBLE, AND IF THERE IS SOME CONVERGENCE ALONG THE DRYLINE,
SOMETHING POPPING UP IS NOT OUT OF THE QUESTION.  HOWEVER, THERE
WILL NOT BE THE STRONG SHORTWAVE COMING OUT THAT WE HAD TODAY TO
PROVIDE UPPER SUPPORT, AND CIN VALUES ARE ALSO FAIRLY HIGH.  WILL
CONTINUE TO KEEP AROUND 20 POPS OUT IN THE WESTERN CWA FOR MONDAY
AFTERNOON AND EVENING, BUT MAY HAVE TO WATCH AND SEE WHAT THE
OBSERVED SOUNDINGS ACTUALLY SAY TOMORROW. WITH 850MB TEMPS IN
THE TEENS TO LOW 20S C, TEMPS SHOULD HAVE LITTLE PROBLEM TOMORROW
GETTING INTO THE UPPER 70S.

THE NEXT UPPER TROUGH WILL CONTINUE TO DIG INTO THE WESTERN CONUS
THROUGH TUESDAY.  12Z MODELS RUNS HAVE THE SFC FRONT ONLY AROUND
THE KS/NEB BORDER BY 00Z WED, AND IF THE UPPER LOW CONTINUES TO
HANG OUT IN THE WEST, IT MAY STAY THERE FOR A WHILE.  WILL
CONTINUE TO KEEP SOME LOW POPS IN THE NORTHERN CWA FOR LATE IN THE
DAY TUESDAY AS THE FRONT STARTS TO APPROACH, BUT THAT MAY HAVE TO
BE ADJUSTED LATER.  WITH 850MB TEMPS CONTINUING TO STAY VERY WARM,
BUMPED UP HIGHS JUST A BIT.

DAYS 3-7...

THE DIAGNOSTIC DATA FROM CDC SHOW A FAIRLY STRONG DRY PHASE OF THE
MJO DEVELOPING WHILE GLOBAL ANGULAR MOMENTUM REMAINS QUITE LOW
SUPPORTING THE CURRENT HIGHER AMPLITUDE REGIME. PROBLEMS IN THIS
FORECAST CENTER AROUND A RATHER DISPARATE SET OF MODEL SOLUTIONS.
THE DETERMINISTIC MODELS ALL DIVERGE AFTER ABOUT 120 HOURS WITH EACH
PURSUING ITS OWN GARDEN PATH AND SHOWING NOT MUCH RUN TO RUN
CONSISTENCY. THE ENSEMBLES ARE BEGINNING TO SHOW A GROWING CLUSTER
SOLUTION AROUND THE IDEA OF THE GREAT BASIN UPPER LOW WHICH DEVELOPS
IN THE NEXT TWO DAYS DIGGING FATHER BACK TO THE SOUTHWEST. IN FACT,
THE GFS AND NAM ARE BOTH TRENDING IN THIS DIRECTION WITH THEIR
DETERMINISTIC RUNS. THE BIG QUESTION IS WHEN WILL THIS SYSTEM EJECT
ACROSS THE CONUS. WHAT IS CERTAIN IS THAT IT WONT BE AS SOON AS ANY
OF THE DETERMINISTIC SOLUTIONS THUS THE BOUNDARY THE EARLIER RUNS
PUSHED SOUTH ACROSS THE AREA MAY NEVER COME TO PASS. GIVEN SUCH HUGE
UNCERTAINTIES AS THIS, DISCUSSIONS WITH SURROUNDING OFFICES AND HPC
HAVE LEAD TO A CONSENSUS OF NOT CHANGING MUCH FOR NOW RATHER THAN
STARTING A FLIP-FLOP OF SOLUTIONS FROM RUN TO RUN OF SOME
DETERMINISTIC MODEL. FOR WEDNESDAY AND THURSDAY I DID RAISE
TEMPERATURES A LITTLE TO BE MORE IN LINE WITH THE UPPER CYCLONE
HOLDING BACK IN THE ROCKIES LONGER AND THUS THE FRONT NOT MOVING
SOUTH THROUGH THE REGION. OTHERWISE, ONLY DID SOME CLEAN UP AND
BEAUTIFICATION OF THE EXISTING GRIDDED FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  78  55  78 /  40  10  20  20
GCK  53  81  51  77 /  50  20  20  20
EHA  51  78  47  78 /  50  20  20  20
LBL  53  78  51  78 /  50  20  20  10
HYS  57  79  56  78 /  40  20  20  20
P28  58  77  57  79 /  40  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

RITTERLING/JOHNSON
Hazardous weather outlook, Apr 17, 11:47 AM CST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1247 PM CDT SUN APR 17 2005

KSZ030-031-043>046-061>066-074>081-084>090-181000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1247 PM CDT (1147 AM MDT) SUN APR 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON FROM HIGHWAY 283 WESTWARD TO THE COLORADO BORDER. THE
AIRMASS IN THIS AREA IS RELATIVELY UNSTABLE BUT VERTICAL WIND SHEAR
IS NOT STRONG. ALSO, MID LEVEL DRYING IN THE ATMOSPHERE NOW
APPEARS TO BE TAKING PLACE A BIT FARTHER TO THE SOUTH. NEVERTHELESS,
THE UPPER LEVEL DISTURBANCE MOVING ACROSS THE AREA THIS AFTERNOON
WILL ENHANCE THE UNSTABLE CONDITIONS TO THE POINT WHERE A FEW SEVERE
THUNDERSTORMS COULD DEVELOP. THE MAIN THREAT WITH THESE STORMS WOULD
BE LARGE HAIL THOUGH SOME STRONG WINDS CANNOT BE RULED OUT ENTIRELY
AS THE STORMS COLLAPSE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY AS
AN UPPER LEVEL LOW PRESSURE SYSTEM DEVELOPS OVER THE WESTERN
UNITED STATES AND A COLD FRONT MOVES INTO THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON IN AREAS
MAINLY ALONG AND WEST OF HIGHWAY 283.

JOHNSON

In the hours before

Special weather statement, Apr 17, 2:20 PM CST, 5 hours 24 minutes before
URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WATCH NUMBER 158
NWS STORM PREDICTION CENTER NORMAN OK
320 PM CDT SUN APR 17 2005

THE NWS STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH FOR PORTIONS OF

       SOUTHEAST COLORADO
       SOUTHWEST KANSAS
       NORTHEAST NEW MEXICO
       WESTERN OKLAHOMA PANHANDLE
       WESTERN TEXAS PANHANDLE

EFFECTIVE THIS SUNDAY AFTERNOON AND EVENING FROM 320 PM UNTIL 1100
PM CDT.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE SEVERE THUNDERSTORM WATCH AREA IS APPROXIMATELY ALONG AND 85
STATUTE MILES EAST AND WEST OF A LINE FROM 70 MILES NORTHEAST OF
LAMAR COLORADO TO 45 MILES SOUTHEAST OF TUCUMCARI NEW MEXICO.  FOR
A COMPLETE DEPICTION OF THE WATCH SEE THE ASSOCIATED WATCH OUTLINE
UPDATE (WOUS64 KWNS WOU8).

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

DISCUSSION...THUNDERSTORMS DEVELOPING EWD OFF HIGHER TERRAIN SERN
CO/NERN NM WILL BECOME ORGANIZED INTO A BROKEN LINE WITH INCREASING
SEVERE POTENTIAL AS THEY ENCOUNTER SLY FLOW OF A MDTLY UNSTABLE
AIRMASS.  LARGE SCALE UPWARD MOTION ASSOCIATED WITH VORT MAX MOVING
ACROSS SERN CO WILL ENHANCE SEVERE POTENTIAL.

AVIATION...A FEW SEVERE THUNDERSTORMS WITH HAIL SURFACE AND ALOFT
TO 2 INCHES. EXTREME TURBULENCE AND SURFACE WIND GUSTS TO 60
KNOTS. A FEW CUMULONIMBI WITH MAXIMUM TOPS TO 450. MEAN STORM
MOTION VECTOR 27025.

...HALES

384,1001 344,1013 344,1043 384,1031

The radar

The Dodge City radar (KDDC), 84 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Meade

When
April 17, 7:44 PM CST
Where
Meade County, 15 mi S of Meade
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.067, -100.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446831.